Pennsylvania, 2011

Flash Flooding and Flood in Pennsylvania, September 23, 2011

September 23, 2011 · NWS CTP · 5 events in 4 counties and zones

A slow moving frontal system brought thunderstorms with locally heavy rain to portions of the Lower Susquehanna Valley during the afternoon and evening of September 23rd, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow moving frontal system brought thunderstorms with locally heavy rain to portions of the Lower Susquehanna Valley during the afternoon and evening of September 23rd, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 23, 10:22 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 23, 10:22 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT FRI SEP 23 2011

.SYNOPSIS...
A DEEP UPPER LEVEL TROUGH WILL MOVE VERY SLOWLY EASTWARD FROM THE
GREAT LAKES REGION TOWARD THE NORTHEAST STATES OVER THE NEXT
SEVERAL DAYS. THIS SYSTEM WILL ENSURE A PROLONGED PERIOD OF
UNSETTLED WEATHER CONDITIONS WITH FREQUENT OPPORTUNITIES FOR RAIN
LASTING THROUGH AT LEAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST WATER VAPOR IMAGES SHOW A LARGE DEEP PLUME OF TROPICAL
MOISTURE SURGING UP THE EAST COAST AHEAD OF AT LEAST TWO DISTINCT
SHORTWAVE FEATURES EMBEDDED IN THE FLOW ON THE EAST SIDE OF THE
DEEP UPPER LOW DROPPING INTO THE MIDWEST. SHOWER AND THUNDERSTORM
ACTIVITY IS DEVELOPING AND FILLING IN RAPIDLY FROM THE CAROLINAS
THROUGH VIRGINIA...ALL TAKING AIM AT SERN PA. WITH RUC MESO ANAL
SHOWING AN INCREASE IN CONVECTIVE AND INERTIAL INSTABILITY
UPSTREAM...CONCERNS ARE RISING THAT FLOODING RAINS COULD SPREAD
INTO AT LEAST THE SERN PART OF MY FCST AREA.

WHILE ALL GUIDANCE INDICATES A NEAR CERTAINTY OF MEASURABLE RAIN
TODAY...THE CLEAR SIGNAL FROM SREF...GEFS AND LATEST SATELLITE AND
OPERATIONAL MODELS IS THAT THE THREAT OF SIGNIFICANT...GREATER
THAN 1 INCH...RAINFALL IS ACROSS FAR SOUTHEAST PA. FLASH FLOOD
GUIDANCE IS LOW OVER PARTS OF THE AREA...LESS THAN 2 INCHES IN 6
HOURS. HPC HAS EXPENDED THEIR SLIGHT RISK FOR EXCESSIVE RAINS INTO MY
SERN ZONES IN RESPONSE TO THE DEVELOPING UPSTREAM ACTIVITY. AS A
RESULT WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE AREA TO COVER
THE POTENTIAL FOR LOCALIZED FLOODING TO DEVELOP LATER TODAY INTO
THE OVERNIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
UPPER-LEVEL LOW PRESSURE OVER THE GLAKES WILL DEEPEN AND BECOME
CUTOFF FROM THE FLOW OVER THE NEXT COUPLE OF DAYS. THIS FEATURE
WILL THEN CONTINUE TO WOBBLE OVER THE WRN GLAKES AND UPPER MIDWEST
INTO THE MIDDLE OF NEXT WEEK...AND WILL BE THE PRIMARY INFLUENCE
ON OUR WEATHER LOCALLY.

AS WAVES OF INSTABILITY PROGRESS THROUGH THE REGION EXPECT PRECIP
TO WANE OVERNIGHT AS FLOW SHIFTS TO THE SOUTHWEST...LAPSE RATES
WEAKEN...AND VORT MAXES FROM THE EASTERN BOUNDARY WAVER EASTWARD.

WITH PRECIPITATION TODAY...AND LOW LEVEL MOISTURE REMAINING EXPECT
AREAS OF FOG TO SETTLE OVER THE REGION AGAIN TONIGHT. LOWS TONIGHT
WILL BE TEMPERED BY THIS...WITH LOWS IN THE UPPER 50S TO LOWER
60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
12Z GEFS SHOWS ANOMALOUSLY HIGH PWATS OVER CENTRAL AND EASTERN PA
THROUGH THE MIDDLE OF NEXT WEEK...AS MOISTURE IS PULLED NORTHWARD
IN THE S/SW FLOW AROUND THE CUTOFF LOW. PWATS AS HIGH AS +2SD
ROUGHLY EAST OF THE SUSQUEHANNA RIVER FRI AFTN INTO SAT AFTN.
COULD BE SOME DECENT RAINFALL ACROSS ERN PA DURING THAT
PERIOD. WITH AS WET AS IT HAS BEEN ACROSS EASTERN PA
RECENTLY...WILL HAVE TO WATCH FOR POTENTIAL WATER-RELATED PROBLEMS
THERE.
AFTER THAT...OUR WEATHER REMAINS UNSETTLED THROUGH EARLY NEXT
WEEK. DIFFICULT TO TIME THE SPOKES OF ENERGY AS THEY ROTATE
AROUND THE UPPER-LOW TO OUR WEST. THUS...KEPT GENERAL 35-50 POPS
IN THE FCST THROUGH NEXT WED.

MAYBE SOME IMPROVEMENT BY LATE NEXT WEEK. OPERATIONAL 12Z GFS
LIFTS UPPER-LOW OUT OF THE AREA NEXT WED...WHILE THE 12Z ECMWF
HOLDS IT OVER THE GLAKES UNTIL AT LEAST THURS. EITHER WAY...IT
LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY CLOUDY AND UNSETTLED
WEATHER IS IN STORE FOR THE FORESEEABLE FUTURE.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
IFR/LIFR CEILINGS AND VISIBILITIES WILL CONTINUE OVER MUCH OF THE
STATE THROUGH EARLY AFTERNOON. MVFR TO IFR CONDITIONS WILL
CONTINUE AS WIDESPREAD SHOWERS AND THUNDERSTORMS FILL NORTHWARD ACROSS
THE AREA THIS AFTERNOON. EXPECT LOW CEILINGS TO CONTINUE INTO
SATURDAY...WITH IFR/LIFR CEILINGS AND VISIBILITIES IN THE MORNING
AS FOG ONCE AGAIN BLANKETS THE REGION.

OUTLOOK...

THU-TUE...MVFR/IFR WITH WIDESPREAD SHOWERS AND POSSIBLE THUNDER.
SOME PERIODS OF VFR CONDITIONS MAY DEVELOP FROM TIME TO
TIME...ESPECIALLY DURING THE AFTERNOON HOURS.

&&

.CLIMATE...
IT HAS BEEN A WET SEPTEMBER ACROSS MUCH OF CENTRAL AND EASTERN
PA. THE WETTEST SEPT ON RECORD AT MDT WAS IN 1975...WHEN 14.97
INCHES OF RAIN FELL. AS OF 9/21/2011...WE HAVE RECEIVED 14.02
INCHES OF RAINFALL AT MDT FOR THE MONTH. THERE IS A GOOD CHANCE
THAT THE 1975 RECORD WILL BE BROKEN IN THE NEXT DAY OR
TWO...WHICH WOULD MAKE THIS THE WETTEST SEPT ON RECORD AT MDT.

IT HAS ALSO BEEN A VERY WET YEAR. THE WETTEST YEAR ON RECORD AT
MDT CAME IN 1972...WHEN 59.27 INCHES OF PRECIPITATION FELL. A
SIGNIFICANT PORTION OF THAT PRECIP FELL FROM THE REMNANTS OF
HURRICANE AGNES. AS OF 9/21/2011...57.41 INCHES OF PRECIPITATION
HAS FALLEN AT MDT FOR THIS YEAR. WITH AN EXTENDED PERIOD OF
UNSETTLED WEATHER EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK...WE WILL LIKELY APPROACH OR POSSIBLY EXCEED THE ANNUAL
PRECIP RECORD AT MDT IN THE COMING DAYS.

WILLIAMSPORT HAS ALSO BEEN VERY WET...

SO FAR IN SEPTEMBER 12.05 INCHES OF RAIN HAS BEEN MEASURED. THIS
IS JUST A LITTLE OVER HALF AN INCH AWAY FROM THE RECORD OF 12.60
INCHES THAT FELL IN 1999. WITH A SLOW MOVING WEATHER SYSTEM EXPECTED
TO AFFECT THE REGION THROUGH THE WEEKEND...THE CHANCES FOR
ADDITIONAL...POSSIBLY RECORD SETTING RAINS LOOK VERY GOOD.

WE ARE STILL WELL BELOW THE ALL TIME RECORD FOR MONTHLY RAINFALL
WHICH OCCURRED BACK IN 1972 WHEN HURRICANE AGNES HELPED CONTRIBUTE
TO THE 16.80 INCHES THAT FELL IN JUNE.

IN ADDITION...THE YEAR HAS ALSO BEEN VERY WET. WITH MORE THAN
THREE MONTHS TO GO WE ARE ABOUT SEVEN AND A HALF INCHES AWAY FROM
THE WETTEST YEAR ON RECORD.

SO FAR 53.96 INCHES OF RAIN HAS FALLEN. THE WETTEST YEAR WAS BACK
IN 1972...THAT YEAR OF AGNES...WHEN 61.27 INCHES OF RAIN FELL.

IN A NORMAL MONTH WILLIAMSPORT CAN USUALLY EXPECT MORE THAN THREE
INCHES OF RAIN...SO IT IS POSSIBLE THAT BETWEEN NOW AND THE END OF
DECEMBER WE WILL GET ENOUGH RAIN TO MAKE 2011 THE WETTEST YEAR ON
RECORD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR PAZ057>059-
064>066.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...FITZGERALD/CERU
LONG TERM...EVANEGO
AVIATION...CERU/COLBERT
CLIMATE...LA CORTE
Hazardous weather outlook, Sep 23, 9:05 AM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT FRI SEP 23 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-241415-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-
1005 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-064>066-241415-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
1005 AM EDT FRI SEP 23 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE.

MS/JL

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Adams

When
September 23, 11:30 AM EST to 4:35 PM EST
Where
Adams County, 1.55 mi NNW of Greenmount to 3.09 mi SW of Bonneauville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.792, -77.286

Heavy rain from thunderstorms caused flooding over portions of Adams County. Significant stream flash flooding, resulting in over 40 road closures, was noted in the vicinity of US 15, US 30 and Route 94. The flash flooding transitioned into an areal flood event, which extended into the evening.

Flash Flood, Schuylkill

When
September 23, 12:45 PM EST to 3:45 PM EST
Where
Schuylkill County, 0.74 mi W of Mc Adoo to 0.99 mi S of Sheppton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.901, -75.994

Heavy rain from thunderstorms caused flash flooding in northeast Schuylkill County. Flood waters were over portions of I-81 and Route 309 near Mcadoo, and across portions of I-81 near Frackville. Several roads were reported to be washed out near Hometown in Rush Township.

Flash Flood, York

When
September 23, 2:48 PM EST to 8:00 PM EST
Where
York County, 1.47 mi WNW of Beavertown to 1.62 mi NW of Dillsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.106, -77.077

Heavy rain caused flooding along Route 74 form Route 15 to Williams Grove Road. Several other roads around Dillsburg were also closed by flood waters.

Flood, Adams

When
September 23, 4:35 PM EST to 10:30 PM EST
Where
Adams County, 3.09 mi N of Peach Glen to 0.84 mi NNW of Greenmount
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.074, -77.220

Heavy rain from thunderstorms caused flooding over portions of Adams County. Significant stream flash flooding, resulting in over 40 road closures, was noted in the vicinity of US 15, US 30 and Route 94. The flash flooding transitioned into an areal flood event, which extended into the evening.

Flash Flood, Lancaster

When
September 23, 6:20 PM EST to 8:15 PM EST
Where
Lancaster County, 0.53 mi NNE of Pleasant Grove to 3.28 mi NW of Iva
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.737, -76.197

Thunderstorms produced heavy rain and flash flooding over eastern Lancaster County. Several roadways were flooded in Fulton Township including Soapstone Hill Road, Little Briton Road, Cedar Hill Road and Quarry Road. A water rescue was performed at a home surrounded by water south of Wrightsdale. Several roads were also closed in the Goodville area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348285, 348287, 348288, 348286, 348283.